Diabetes may be an unexpected side effect of cholesterol-lowering medicine. Statin-type drugs such as Crestor, Lipitor, and Zocor (also known as simvastatin) are frequently prescribed to people at risk for heart disease. This includes patients with diabetes, who are particularly vulnerable to cardiovascular problems. A new analysis of five large randomized, double-blind clinical trials has shown that high-dose statins increase the likelihood of patients developing type 2 diabetes compared to moderate doses of the same drugs.
This comes on the heels of the FDA’s warning that high-dose simvastatin should be avoided except in patients already taking this drug without complications. The increased risk of muscle problems and now diabetes suggests that high doses of statins may not be as safe over the long term as doctors once thought.

[JAMA, June 22, 2011]

Join Over 54,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Waymond M.
    Reply

    The other day I’ve been diagnosed with type II diabetes. Heard on the news that statins can cause blood sugar levels to rise-I’m at an inherited risk,also have hypertension and slightly elevated cholesteral. My cholesterol level is within range(175). I take 20mg of zocor, have been for about 3-4 years. 20mg is not high level dosage of zocor, should I be concerned?
    PEOPLE’S PHARMACY RESPONSE: This is a conversation you need to have with your doctor. The FDA has just added elevated blood sugar to its statin warnings, but many experts feel the additional risk of diabetes is worth the benefit for heart disease. We think it is something you and your doctor should think about and discuss.

  2. DH
    Reply

    I am very concerned and scared I have a long history of health problems in my family. I have been taking different statins from age 39, now I’m 43 my doctors last resort was to start me out on 40mg of lipitor July of 2011 I have complained all long with the cramps in my legs and Nov of 2011 comes long my doctor says my numbers have not changed much with my blood work and he doesn’t see any liver or kidney damage and my cramps doesn’t show anything either so he says I’m going to up your dose to 80mg, mind you I have also been taking 200 mg of fenofibrate as well with blood pressure medicine I made my concerns about the high dose and the effects I’m getting and again he said we’ll check your blood and urine and 3_months well my cramps have increased I have become forgetful and explain my concerns.
    About 4_days ago I was told to go get my blood work I will be contacted so I get a call about 9_am this morning and I’m told my lipid liver panel has came back abnormal…… and was told give it a couple of months and get more blood work done.. and come into the office hummmm…

  3. DMR
    Reply

    I had stents put in in 2006. I was taking Lipitor for a few years before my insurance changed which then introduced me to Simvastatin. I’ve had Type II diabetes ever since and had been taking 80mg of Simvastatin but due to the recent warnings I discussed with my doctor and she lowered my dosage to 40 mg. My question is, would it be safe for me to stop Simvastatin right now, diet and exercise (more consistently) and then get new bloodwork to see the effect on my A1C (which is now at 8.0)? I can’t help but think that this drug is making it impossible for me to lose weight, but, more seriously, contributing to my diabetes.
    I would appreciate any advice or opinion you could give me.
    Thank you.
    People’s Pharmacy response: With your history and your stents, stopping the simvastatin would be a bad idea. Do talk over your concerns with your physician. It is entirely possible that the simvastatin is making it harder for you to get your blood sugar under control. We like Dr. Bernstein’s Diabetes Solution; perhaps it will help you.

  4. Paulbyr
    Reply

    I have trouble with the common abbreviations you use. Is BG blood glucose or something I might need to know about. I am not diabetic.

  5. paul43
    Reply

    What is the normal range for BG?

  6. Steve UK
    Reply

    Long story short – diagnosed pre-diabetic. Embarked on diet / exercise regime. Lost 28 Lbs over 3 months and lowered fasting BG to 6.0 – 6.5 mmol/l.
    3 months on simvastatin saw my weight go back up, and fasting glucose rise to 10.9 mmol/l. Weight gain was approx 1/2 Lb per day.
    Stopped statins last week – would never take another ever. BG has dropped steadily back to 6.5mmol this morning. I hope to lower it further once I can exercise daily again. I had to stop due to leg and muscle pain. I used to walk / run 3 miles daily followed by a mile swim in the afternoon. I could barely walk to the local shop after a month on these, and had to stop to get breath back on the way there and on the way back – only 3/4 mile round trip.
    While some people obviously gain some sort of benefit from statins there are others such as myself who just cant tolerate them at all. Drug companies say side effects are mild and transient – in my case they weren’t, they were down right dangerous.

  7. STEVE
    Reply

    Peoples Pharmacy is lovastatin included in this? Are all the statin drugs included or not?
    PEOPLE’S PHARMACY RESPONSE: IT IS VERY LIKELY THAT ANY STATIN DRUG CAN DO THIS IN SOME SUSCEPTIBLE PEOPLE. IT IS NOT LIKELY THAT LOVASTATIN IS AS LIKELY TO DO SO AS SOME OF THE NEWER, STRONGER STATINS.

  8. RES
    Reply

    I take 80 mg of Pravastatin daily, and was taking 40 mg. for years with no problems——HOWEVER–I am a type 2 diabetic and take metformin and glyburide daily for my diabetes (these are meds taken by mouth). So far I have had no increase in my AIC blood tests, and no muscle problems.

  9. Deb
    Reply

    I read this same information on WebMD and they were saying 80 mg is the high dose they reference.

  10. Paul43
    Reply

    Same question— I take 20mg of SIMVASATIN a day?
    PEOPLE’S PHARMACY RESPONSE: THE HIGH DOSE WAS 80 MG/DAY. MODERATE DOSES THAT SERVED AS THE COMPARISON WERE 40 MG/DAY.

  11. JMJ
    Reply

    Regarding the statins affecting blood sugar: What dosage is considered high?
    PEOPLE’S PHARMACY RESPONSE: FDA CONSIDERS 80 MG HIGH.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.